Anyone familiar with Depo Provera?

  1. I have been on Depo Provera since I was 16 (almost 17). I am now just about to turn 23 and recently decided to get off of the shot. I was wondering if anyone has experience with doing this. How long does it take for the effects of the shot to wear off? I have read can take up to 18 months! :amazed: Is it normal to feel like you are losing your mind to raging hormones? Also my face has been breaking out recently - is this a side effect? It has been about a month since my last injection was due - is this only going to get worse? Any input you may have is greatly appreciated.

    :heart:
     
  2. A couple of my friends took that stuff and when they went off it they had some really crappy side effects. They both got their periods nonstop!! My one friend was bleeding for 3 months straight the other for 2 months. They also had break outs and raging hormones....

    I have heard some terrible things about that stuff so I'd say it's a good thing you've stopped taking it.

    Good luck....hope you feel better soon!!
     
  3. I was on the shot for 5 years from age 28 to 33. I absolutely loved the shot when I was on it because I had no period for those five years and no side effects... or so I thought.

    Last June I found out on my own that the FDA put a black box warning out on Depo Provera because of bone loss caused while on the shot. The FDA recommended that women only be allowed to be on the shot for a maximum of two years. Rather concerned, I called my doctor and we decided to schedule me for a bone density test. A week later I found out that I had osteoporosis and osteopenia at age 33 and that there was a good chance I would never get my bone density back. My doctor suggested that I take up running and walking because both of those activities help build bone mass. In addition, I was put on a birth control pill that contained estrogen and I did a short course of Fosamax.

    I ran, walked and did everything my doctor suggested and two months later I was diagnosed with stress fractures to my left tibia and right femur which were caused by the stress on my bones from running and walking. I saw an orthopedic specialist who told me that I would never run again and that if I didn't get my bone mass up I would be at risk for life-threatening fractures as I age. I have to wait another year before I can have another bone density test but I still feel pain in my legs where the stress fractures were.

    A year later and after being on the pill for a year I am finally having normal periods. It took me about seven months before I had one at all. Thankfully, I haven't had any mood swings or the side effects you are having. The reason for your side effects is because Depo Provera ceases your body's natural production of estrogen. As your body produces more estrogen and gets used to having it in your system again the side effects will naturally subside.

    Most importantly, PLEASE GET A BONE DENSITY TEST. Tell your doctor that the FDA put a black box warning on Depo in November, 2004 and demand a test. They are simple, non-evasive and painless. Please keep me posted and let me know what happens!

    P.S. Here is a link to the FDA's warning page:
    http://www.fda.gov/bbs/topics/ANSWERS/2004/ANS01325.html
     
  4. I heard about the bone density warnings as well. I was pretty freaked out about the bone density testing so I have yet to do it. How exactly do they test for it?
     
  5. I was on depo for about 2 years, it was great for the 2 years, but I didn't like not getting my period. I felt so bloated and I was gaining a lot of weight. Finally I decidied to stop getting the shot becuase I was getting married and we were going to try for a baby. It took me a year to finally get my period and after I got my period I felt so cleansed!!! But they didn't come regularly until maybe 18 months after I got my last shot. Personally I didn't like not getting my period, it just felt wrong, like it was messing up my body. After I started getting regular periods I lost a lot of weight and then I got pregnant really fast! I didn't experience any of the hormonal mood swings or anything like that, my reactions were just physical. But I didn't break out either. The bone density is very alarming to me, I didn't even know about that!!!
     
  6. A bone density test is very similar to an x-ray. My test measured my legs, hips and spine. Depending on where you go some will measure your neck as well. You lay on a table fully clothed while a machine that's above your body does its thing. If I remember correctly it took about five minutes per body area. It's a piece of cake and when I had mine done they gave me the results immediately.

    I should also point out that I am at high risk for osteoporosis aside from the depo use. I am caucasian and am small framed with a slender build. I am my grandma's twin and she also has osteoporosis.
     
  7. Thanks for the information! I will defiinitely speak with my doc about it.
     
  8. I was on depo for a two years. To prevent the denisty loss, I was advised by my doc to take 3x the recodmended ammount of calicum during those two years and one year after. When I got off the shot it took me about 5 months to get a period. So I am taking a few months off and then I will go back on depo...as long as I keep on top of the calicum then I will be ok
     
  9. Oh Lisa, this is a very hard subject between doctors and patients. Doctors say it's fine. Patients say otherwise. I was on Depo for a year and it was the worse thing I've ever taken. I have read so much about this in the past that I wish I didn't even read it. Women who had side effects while on it (headaches, stomachaces, chest pains, depression,libido) and women who had the side effects coming off it (depression, headaches, changes in your libido, changes in your feelings). It varies between different people. It all depends on how your body handles it. Mine was horrible. After a while of being on it, I became depressed, thinking some very bad thoughts after a while, I felt like my friends weren't really my friends, like they didn't really like me. It was a dark, dark, place. I hated men with a passion. Finally I went off it and felt like crap for about 8 months. My periods were irregular for about 6-7 months. If you are going off it, just drink lots of water to help flush your system and tell your doctor about any odd side effects you have. Good luck!
     
  10. Thanks again! I set up a doctors appointment for the 19th. I am still kinda freaked out about the whole bone density thing... but I know its important.
     
  11. I'd say it's definitely a good thing that you've stopped taking it. Not only is bone density an issue with this stuff but all of the other side effects people get from it when coming off it suggests to me that it's just not something anyone should be putting in their body.

    Hope everything is okay with you and that you're feeling 100% again soon!!
     
  12. Lisa, if it makes you feel any better I called my doctor yesterday to schedule another bone density test. No worries - the test is a piece of cake. If you are more freaked out about your possible results than the actual test remember that you are better off knowing what's going on so it can be treated. I truly believe that all women who have been on Depo should have a bone density test ASAP. I was my doctor's first young Depo patient to have the test and after she got my results she scheduled every single one of her Depo patients for one.
     
  13. The hormone that is used in depo provera is progesterone so the side effects hit you much harder. Constant munchies, headaches, stomach pains, etc. And you stop getting your period. If it is too much for you to take, you might want to switch to a birth control that has both estrogen and progesterone. After my doctor told me all this, I decided against the shot and will start using the patch instead.
     
  14. No more BC for me! :wlae:
     
  15. I am on depo provera because I'm also on blood thinners, (heart issues), but anway does anyone have bad night sweats when they are at the end of a shot? It is the worst, and I'm wondering if it is just me..